Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Pseudocompact totally dense subgroups


Authors: Dikran Dikranjan and Anna Giordano Bruno
Journal: Proc. Amer. Math. Soc. 136 (2008), 1093-1103
MSC (2000): Primary 22A05, 54H11; Secondary 22C05, 54D25.
DOI: https://doi.org/10.1090/S0002-9939-07-09099-5
Published electronically: November 30, 2007
MathSciNet review: 2361886
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It was shown by Dikranjan and Shakhmatov in 1992 that if a compact abelian group $ K$ admits a proper totally dense pseudocompact subgroup, then $ K$ cannot have a torsion closed $ G_\delta$-subgroup; moreover this condition was shown to be also sufficient under LH. We prove in ZFC that this condition actually ensures the existence of a proper totally dense subgroup $ H$ of $ K$ that contains an $ \omega$-bounded dense subgroup of $ K$ (such an $ H$ is necessarily pseudocompact). This answers two questions posed by Dikranjan and Shakhmatov (Proc. Amer. Math. Soc. 114 (1992), 1119-1129).


References [Enhancements On Off] (What's this?)

  • 1. J. Braconnier, Sur les groupes topologiques localement compacts (French), J. Math. Pures Appl. (9) 27 (1948), 1-85. MR 0025473 (10:11c)
  • 2. W. W. Comfort and L. C. Robertson, Cardinality constraints for pseudocompact and for totally dense subgroups of compact topological groups, Pacific J. Math. 119 (1985), 265-285. MR 803119 (87i:22002)
  • 3. W. W. Comfort and K. Ross, Pseudocompactness and uniform continuity in topological groups, Pacific J. Math. 16 (1966), 483-496. MR 0207886 (34:7699)
  • 4. W. W. Comfort and T. Soundararajan, Pseudocompact group topologies and totally dense subgroups, Pacific J. Math. 100 (1982), 61-84. MR 661441 (83m:22008)
  • 5. D. Dikranjan, Countably compact groups satisfying the open mapping theorem, Topology and its Applications 98 (1999), 81-129. MR 1719996 (2000m:22005)
  • 6. D. Dikranjan, A. Giordano Bruno and C. Milan, Weakly metrizable pseudocompact groups, Appl. General Topology 7 no. 1 (2006), 1-39. MR 2284933
  • 7. D. Dikranjan and Iv. Prodanov, Totally minimal groups, Ann. Univ. Sofia, Fac. Math. Méc. 69 (1974/75), 5-11. MR 562518 (81c:22003)
  • 8. D. Dikranjan, Iv. Prodanov and L. Stoyanov, Topological Groups: Characters, Dualities and Minimal Group Topologies, Pure and Applied Mathematics, Vol. 130, Marcel Dekker Inc., New York-Basel (1989). MR 1015288 (91e:22001)
  • 9. D. Dikranjan and D. Shakhmatov, Compact-like totally dense subgroups of compact groups, Proc. Amer. Math. Soc. 114 no. 4 (1992), 1119-1129. MR 1081694 (92g:22009)
  • 10. R. Engelking, General Topology, Heldermann Verlag, Berlin (1989). MR 1039321 (91c:54001)
  • 11. L. Fuchs, Infinite abelian groups vol. I, Academic Press, New York and London (1973). MR 0349869 (50:2362)
  • 12. A. Giordano Bruno, Dense minimal pseudocompact subgroups of compact abelian groups, Topology and Its Applications (to appear).
  • 13. G. Grant, Topological groups which satisfy an open mapping theorem, Pacific J. Math. 68 (1977), 411-423. MR 0466395 (57:6275)
  • 14. E. Hewitt and K. Ross, Abstract harmonic analysis I, Springer-Verlag, Berlin-Heidelberg-New York (1963). MR 0156915 (28:158)
  • 15. T. Soundararajan, Totally dense subgroups of topological groups, General Topology and Its Relations to Modern Analysis and Algebra III, Proc (1968) Kanpur Topological Conference, pp. 299-300, Academia Press, Prague (1971).

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 22A05, 54H11, 22C05, 54D25.

Retrieve articles in all journals with MSC (2000): 22A05, 54H11, 22C05, 54D25.


Additional Information

Dikran Dikranjan
Affiliation: Dipartimento di Matematica e Informatica, Università di Udine, Via delle Scienze 206, 33100 Udine, Italy
Email: dikranja@dimi.uniud.it

Anna Giordano Bruno
Affiliation: Dipartimento di Matematica e Informatica, Università di Udine, Via delle Scienze 206, 33100 Udine, Italy
Email: giordano@dimi.uniud.it

DOI: https://doi.org/10.1090/S0002-9939-07-09099-5
Received by editor(s): May 8, 2006
Received by editor(s) in revised form: October 23, 2006
Published electronically: November 30, 2007
Additional Notes: This work was partially supported by a PRIN2005 grant of the Italian MIUR and by funds of the PhD program at the Department of Mathematics of the University of Udine.
Communicated by: Alexander N. Dranishnikov
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society